Case Report: A Sneaky Culprit for Altered Mental Status in Elderly Patients

A 95-year-old female with a history of stage III chronic kidney disease (CKD), heart failure with reduced ejection fraction (HFrEF), and dementia with baseline orientation only to person and place, presented to the emergency department (ED) for upper extremity myoclonic jerking for one day. Her review of systems upon initial presentation was negative other than for a dry cough. Her physical exam was significant for left lower-quadrant tenderness and upper-extremity myoclonus.

Upon reviewing her past medical history, she was recently started on valacyclovir, 1,000 mg, three times per day for shingles. She had blood laboratory testing done along with a urinalysis (showing only stable CKD), a chest X-ray, and a CT scan of her head and abdomen, which showed no acute abnormalities. She was subsequently discharged to her nursing facility.

Three days later, she presented back to the ED for altered mental status and persistent myoclonus. She had reduced oral intake, was unable to participate in her activities of daily living, and was more aggressive toward staff members at her skilled nursing facility. Her physical exam revealed intermittent agitation and upper extremity myoclonus, but no meningismus.

During her second emergency department visit, an infectious and metabolic workup was performed, demonstrating acute kidney injury (AKI), but otherwise no acute abnormalities. She was admitted to the hospital for AKI and suspected valacyclovir-associated neurotoxicity in the setting of an AKI. Her valacyclovir was discontinued during her hospitalization and her myoclonus resolved. She was discharged at her baseline mental status.

Antivirals are the treatment of choice for patients diagnosed with shingles; valacyclovir is often preferred due to its bioavailability and dosing regimen. Valacyclovir shares a similar mechanism of action to acyclovir, another drug of choice in treatment for herpes zoster, and shares a very favorable and similar side effect profile. Nausea and vomiting are reported as the most common side effects with these medications.1 Rare side effects of valacyclovir include neurotoxicity, nephrotoxicity, psychomotor disturbances, and hepatotoxicity.

These side effects can be linked to the pharmacokinetics of the drug. Valacyclovir is metabolized hepatically and excreted renally. In patients with either hepatic or renal impairment, toxic metabolites can precipitate crystal deposition in the renal tubules leading to acute kidney injury, whereas the accumulation of toxic metabolites in cerebrospinal fluid can lead to neuropsychiatric symptoms.2,3 Although the incidence of neurotoxicity associated with valacyclovir has not been elucidated, numerous case reports identify a wide array of neuropsychiatric symptoms that can be seen with valacyclovir toxicity, ranging from altered mental status to hallucinations and dysarthria.

Elderly patients are at higher risk of developing valacyclovir-related neurotoxicity due to underlying hepatic or renal impairment. For instance, in one study, 83 percent of cases of valacyclovir neurotoxicity had concomitant acute renal dysfunction.4 The treatment for valacyclovir toxicity is discontinuation of the medication and in patients with severe renal dysfunction and persistent symptoms, potentially dialysis.5

This case highlights an important clinical pearl for clinicians prescribing valacyclovir for shingles. According to the CDC, 30 percent of the population at some point during their lifetime will be diagnosed with shingles, and the emergency department can serve as the first point of contact for these patients.5 In most cases, shingles can be treated on an outpatient basis, but special consideration should be taken for elderly patients who present to the ED for evaluation of shingles. It is imperative to obtain baseline kidney function tests or review prior renal function tests, as the dosage of valacyclovir is renally adjusted; this can potentially mitigate neurotoxicity along with morbidity and mortality.

Additionally, this case highlights the challenges seen in patients who present with altered mental status. An often overlooked differential diagnosis for altered mental status in elderly patients is drug-induced encephalopathy. With increasing life expectancy and medical advances, elderly patients often have exhaustive medication lists, raising the concern for polypharmacy. One study demonstrated that 65.9 percent of elderly patients had polypharmacy, and 38 percent of elderly patients had major polypharmacy, defined as taking four or more medications concurrently.6 Additionally, obtaining historical data regarding medication changes and compliance may prove to be a challenge for the emergency physician, therefore making it challenging to identify polypharmacy as the etiology of a patient’s altered mental status. It is imperative to utilize pharmacy records and obtain external historical data from rehabilitation or nursing facilities, family members, and caregivers to help elucidate recent medication changes that could be contributing to a patient’s altered mental status.


Dr. Pandya is a third-year emergency medicine resident at Baystate Medical Center in
Springfield, MA.

Dr. Kelly is an emergency medicine attending physician and regional EMS medical director/division chief of prehospital and disaster medicine at Baystate Health in Springfield, MA.

  1. Tyring S, Douglas J, Corey L. A randomized, placebo-controlled comparison of oral valacyclovir and acyclovir in immuno-competent patients with recurrent genital herpes infections. Archives of Dermatology. 1998;134(2):185.
  2. Brandariz-Nuñez D, Correas-Sanahuja M, Maya-Gallego S, et al. Neurotoxicity associated with acyclovir and valacyclovir: A systematic review of cases. Journal of Clinical Pharmacy and Therapeutics. 2021;46(4):918-926.
  3. Lam N, Weir M, Yao Z, et al. Risk of acute kidney injury from oral acyclovir: A population-based study. Am J Kidney Dis. 2013;61(5):723-9.
  4. Murakami T, Akimoto T, Okada M, et al. Valacyclovir neurotoxicity and nephrotoxicity in an elderly patient complicated by hyponatremia. Drug Target Insights. 2018;12(1):1-5.
  5. Shingles surveillance, trends, deaths. Centers for Disease Control website. https://www.cdc.gov/shingles/surveillance.html. Published April 12, 2021. Accessed January 8, 2024.
  6. Young EH, Pan S, Yap AG, et al. Polypharmacy prevalence in older adults seen in United States physician offices from 2009 to 2016. PLOS ONE.2021;16(8):e0255642.